Missouri, 2020Flooding in Missouri, November 21 to 22, 2020
November 21 to 22, 2020 · NWS SGF · 8 events in 4 counties and zones
Several upper level disturbances passed over the frontal zone and interacted with increasing low level moisture to produce several rounds of moderate to heavy rainfall from the evening of the 20th to the pre-dawn hours of the 22nd. Rainfall accumulations for the 48-hour period ending at 3 AM on the 22nd ranged from one to two inches, with the highest totals over the eastern Ozarks.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 2
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several upper level disturbances passed over the frontal zone and interacted with increasing low level moisture to produce several rounds of moderate to heavy rainfall from the evening of the 20th to the pre-dawn hours of the 22nd. Rainfall accumulations for the 48-hour period ending at 3 AM on the 22nd ranged from one to two inches, with the highest totals over the eastern Ozarks. Localized flooding of low water crossings over southwest and south central Missouri led to two fatalities during the early morning of the 22nd. The first fatality occurred in Wright County at AB Highway north of Mansfield along Wolf Creek. An 18-year old female drove into the flooded low water crossing at around 12:30 AM, and drowned while trying to escape her vehicle. The second fatality occurred in Dent County around 5 AM. A driver with a six-year old passenger drove into the flooded low water crossing on Highway TT at Crooked Creek northeast of Salem. The driver was able to swim to safety, but the 6-year old was swept downstream and drowned.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Nov 21, 5:31 PM CST, 4 hours 13 minutes earlier.
Area forecast discussion, Nov 21, 5:31 PM CST, 4 hours 13 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
531 PM CST Sat Nov 21 2020
...Updated for the 00Z Aviation Discussion...
.SHORT TERM...(This evening through Sunday)
Issued at 125 PM CST Sat Nov 21 2020
Cool and rainy conditions are occurring across the area this
afternoon. Drizzle or light rain are occurring with pockets of
heavier showers and a few isolated rumbles of thunder at times
currently across the area. As the upper level trough continues to
approach the area from the west we will see more bands of heavier
rain and a few storms develop across the area this afternoon and
evening. Fog and the rain will also reduce visibility at times
too. The trough will track across the region tonight as the rain
will end from west to east overnight into early Sunday. A few
lingering showers may remain across south central Missouri Sunday
morning but should end fairly quickly Sunday morning.
Low clouds and cool conditions will occur across the area on
Sunday as highs only warm into the middle 40s to around 50.
.LONG TERM...(Sunday Night through Saturday)
Issued at 125 PM CST Sat Nov 21 2020
Cooler conditions will occur into Monday as highs in the lower 50s
are expected on Monday.
An upper level trough will then dig into the southwestern U.S.
early next week, then will track across the Plains through the
middle of next week. Ahead of the trough an upper level ridge will
build across the region. Southerly winds will increase across the
area on Tuesday as gusts up to around 30 mph will occur at times.
These gusty winds will usher slightly warmer temperatures into
the area with highs in the upper 50s to the lower 60s. Moisture
will also start to return, but the area will be dry ahead and with
temperatures just warming around 60 and the moisture return
starting that morning instability will likely be limited. As the
trough moves across the region shear will increase across the
area. A front will move across the area associated with the trough
which will be the focus for showers and storms Tuesday afternoon
into the overnight hours. If instability can develop, there will
be a strong to severe risk but this will be dependent on enough
moisture return and instability developing across the area. Again
at this time this appears to be limited so not advertising severe
weather at this time due to the lack of expected instability.
Temperatures will not cool much behind this system with highs in
the 60s expected on Thursday. Another system will then move on to
the west coast late next week. There is a large spread on how this
system will behave, some models keep the wave open and move it
progressively across the area as others close it off which will
have it digging further to the south and being slower to move
across the region. This will have big impacts on temperatures and
rain chances next weekend. At this time have stuck with the NBM
values with highs and rain chances for next week, but there is
still uncertainty on the track which could impact these some.
&&
.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 531 PM CST Sat Nov 21 2020
Observations show a surface low pressure over northeastern
Oklahoma with a stationary front stretching across far northern
Arkansas. Rain showers and fog will continue to impact the
Missouri Ozarks to the north of this system the rest of this
evening into early tonight. Rain will then end from west to east
overnight into early Sunday morning as the system begins pushing
eastwards. May see a few rumbles of thunder at times, but
coverage/chances are too low to include in the TAFs.
IFR visibilities and IFR to LIFR ceilings will continue overnight
into early Sunday morning even after the rain exits to our east,
but should begin to improve to MVFR conditions by the mid to late
morning and back to VFR near or shortly after the end of the TAF
period Sunday evening.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
SHORT TERM...Wise
LONG TERM...Wise
AVIATION...Rothstein
Hazardous weather outlook, Nov 21, 8:47 PM CST, 57 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
847 PM CST Sat Nov 21 2020
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-230300-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
847 PM CST Sat Nov 21 2020
This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.
.DAY ONE...Tonight.
Weather hazards expected...
Limited lightning risk.
DISCUSSION...
A few isolated thunderstorms will remain possible at times this
evening across portions of extreme southeastern Kansas and
southern Missouri.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Gusty southerly winds up to around 30 mph will be possible on
Tuesday.
Additional thunderstorms will be possible Tuesday and Tuesday
night across the area.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
&&
More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep
This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf
Rothstein
Flood, Phelps
- When
- November 21, 9:44 PM CST to November 22, 5:00 AM CST
- Where
- Phelps County, 0.69 mi S of Newburg to 0.61 mi SSW of Newburg
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 37.910, -91.900
Newburg Creek flooded a section of Water Street at the low water crossing. The crossing was closed to traffic.
Flood, Wright
- When
- November 22, 12:30 AM CST to 6:00 AM CST
- Where
- Wright County, 4.42 mi NE of Mansfield to 4.05 mi NE of Mansfield
- Cause
- Heavy Rain
- Deaths
- 1 direct, 0 indirect
- Reported by
- Law Enforcement
- Coordinates
- 37.170, -92.530
A vehicle was swept of the low water crossing on Highway AB at Wolfe Creek during the early morning. An 18-year old female drove into the flooded low water crossing around 12:30 AM, and drowned while trying to escape her vehicle.
Flood, Dent
- When
- November 22, 5:00 AM CST to 12:00 PM CST
- Where
- Dent County, 0.55 mi E of Sligo to 0.98 mi ESE of Sligo
- Cause
- Heavy Rain
- Deaths
- 1 direct, 0 indirect
- Reported by
- Law Enforcement
- Coordinates
- 37.780, -91.370
A vehicle was swept of the low water crossing over Highway TT at Crooked Creek. A driver with a six-year old passenger drove into the flooded low water crossing northeast of Salem. The driver was able to swim to safety, but the 6-year old was swept downstream and drowned.
Flood, Texas
- When
- November 22, 7:30 AM CST to 12:00 PM CST
- Where
- Texas County, 2.74 mi W of Old Evening Shade to 2.8 mi W of Old Evening Shade
- Cause
- Heavy Rain
- Reported by
- Mesonet
- Coordinates
- 37.600, -92.230
The Roubidoux Creek reached minor flood stage causing water to impact Highway 17 in northern Texas County.
Flood, Wright
- When
- November 22, 9:23 AM CST to 2:00 PM CST
- Where
- Wright County, 4.42 mi NE of Mansfield to 4.03 mi NE of Mansfield
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.170, -92.530
State Highway AB was closed due to flooding at Wolf Creek.
Flood, Wright
- When
- November 22, 9:23 AM CST to 2:00 PM CST
- Where
- Wright County, 1.79 mi WNW of Rayborn to 1.73 mi WNW of Rayborn
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.310, -92.400
State Highway E was closed due to flooding at the Gasconade River.
Flood, Wright
- When
- November 22, 9:23 AM CST to 2:00 PM CST
- Where
- Wright County, 2.07 mi N of Jerktail to 1.69 mi N of Jerktail
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.450, -92.450
State Highway Z was closed due to flooding at Elk Creek.
Flood, Dent
- When
- November 22, 11:45 AM CST to 4:00 PM CST
- Where
- Dent County, 0.55 mi E of Sligo to 0.93 mi SE of Sligo
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.780, -91.370
State Highway TT was closed at Crooked Creek due to flooding.
| Event | Date | Age | Sex | Where | Kind |
|---|
| Flood, Wright | 2020-11-22 | 18 | Female | Vehicle/Towed Trailer | Direct |
| Flood, Dent | 2020-11-22 | 6 | | Vehicle/Towed Trailer | Direct |
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 925832, 928547, 928551, 925836, 925837, 925838, 925839, 925840.